Back to Search Start Over

At the limits: habitat suitability modelling of northern 17-year periodical cicada extinctions ( Hemiptera: Magicicada spp.).

Authors :
Cooley, John R.
Marshall, David C.
Simon, Chris
Neckermann, Michael L.
Bunker, Gerry
Source :
Global Ecology & Biogeography. Apr2013, Vol. 22 Issue 4, p410-421. 12p.
Publication Year :
2013

Abstract

Aim Adult periodical cicadas emerge as temporally isolated, synchronized multispecies communities ('broods') that are for the most part geographically contiguous and that fit together in jigsaw-puzzle-like fashion. Some year-classes of 17-year cicadas have become extinct within historical times. We investigate two general causes for these extinctions - anthropogenic habitat destruction and post-glacial climate change. Location Periodical cicadas are confined to the eastern United States, east of the Great Plains. We document the locations of known periodical cicada extinctions in two broods of 17-year cicadas in Connecticut, Rhode Island, and upstate New York, USA. Methods Using additional distributional records of 17-year cicadas, we develop habitat suitability models for all 17-year periodical cicadas, using data layers that reflect both ecological and anthropogenic factors. Results Climatological data layers related specifically to annual mean temperature and temperature during the warmest months make the greatest contributions to our models, and data layers most specifically related to deforestation and habitat fragmentation tend to make much smaller contributions. Two well-documented extinct populations of periodical cicadas occurred in locations where these models predict relatively low habitat suitability for 17-year cicadas. Main conclusions Our results and other circumstantial evidence discount the importance of anthropogenic habitat destruction in explaining these particular extinctions. [ABSTRACT FROM AUTHOR]

Details

Language :
English
ISSN :
1466822X
Volume :
22
Issue :
4
Database :
Academic Search Index
Journal :
Global Ecology & Biogeography
Publication Type :
Academic Journal
Accession number :
85872585
Full Text :
https://doi.org/10.1111/geb.12002